Naloxone

Stephen Mason, recovery specialist for Franklin County Prevention Coalition and regional overdose prevention specialist with a state-funded grant program called TN Save A Life, speaks at a Naloxone Lunch and Learn Training to educate people about the opioid epidemic, stigma, symptoms of an overdose, Naloxone and more. Mason, a recovering opioid addict since 2016, is now reaching others to help guide them into recovery.

Every day more than 190 people throughout the United States die of a drug overdose, and in Tennessee, 7,268 people died from opioid overdoses, according to a 2017 statistic.

In the same year, more people died nationwide from overdoses than in car crashes.

Nearly everyone knows someone with drug overdose potential, and there is a way that almost anyone can help reverse an overdose victim using Naloxone (Narcan TM), followed up by a call to 911.

“Naloxone has saved over 3500 lives in Tennessee since 2017, at least,” said, Stephen Mason, peer recovery specialist and regional overdose specialist with TN Save a Life and the TN Department of Health and Substance Abuse Services. Mason spoke during a Lunch & Learn Training Tuesday presented by The Lincoln County Anti-Drug Coalition and TN Save A Life.

During an intense Naloxone presentation, Mason and Josh Crews, also a regional overdose specialist with TN Save A Life and the Tennessee Department of Health and Substance Abuse Services, demonstrated how to identify an overdose, reverse drug overdoses and possibly save a life.

Among those who attended included members of the Anti-Drug Coalition, officials with the legal system, Junior’s House Child Advocacy Center staff, Centerstone employees, health care providers and the public.

Both presenters, along with Alan Burnette, Project Lifeline Region 5 South recovery coordinator, are passionate about teaching people to save lives. Burnette struggled with an addiction to crack cocaine for 20 years and has been clean since October 2006.

Mason, a recovering opioid addict, has been sober since 2016 following his enrollment in a court drug program. Before that, he overdosed four times.

“Somebody saved me four times. If someone hadn’t saved me, I wouldn’t have gone on to save others,” said Mason. “Everyone around me gave up hope … one person said give him one more chance.”

Crews has been a paramedic specialist in Huntsville, Ala., for 16 years. He suffered from compassion fatigue and burnout from trying to save some of the same people over and over again. But, over time and with revolutionary training, he has regained his compassion for substance abusers and saving lives.

“Addiction is a chronic disease,” Mason said, explaining that drug use starts with trauma and could stem from childhood experiences. 

He described how opioids, such as codeine, morphine, oxycodone, oxymorphine, methadone and other drugs attach themselves to opioid receptors in the brain.

The reason an addict can’t just stop using is because his or her brain structure and function is altered through addiction.

Drugs activate dopamine in the brain, signaling pleasure.

“It’s an explanation for why someone puts themselves at risk … they are in a survival mindset,” explained Mason.

Signs of an overdose include loss of consciousness; slow, shallow breathing; slow or erratic pulse; fingernails and lips turn blue or purple black; their face is pale or clammy; and they are unresponsive to stimulus.

He says it’s a myth that it helps to shake, slap or put someone in a cold tub of water. Don’t make a person vomit, he said, or give them anything by mouth.

It’s important to use a non-judgmental approach with the individual and calmly explain to the person that they have overdosed, he explained. When Naloxone is administered either intramuscularly or through a nasal spray, it will reverse an overdose.

It renders the body unaffected.  The effects last for approximately 30 to 45 minutes and provide a window of time for medical assistance to arrive.

“We keep them alive until they want to live again,” said Mason.

Naloxone can be obtained through insurance and TennCare for about $40. Without insurance, it can be purchased at CVS for around $90 and higher at other pharmacies.

 It is not addictive and doesn’t alter the person’s mood or mind.

“There is no abuse potential,” said Mason.

The Tennessee Good Samaritan Act allows any person who has experienced basic instructions to administer Naloxone in good faith to a person experiencing an opioid overdose.

At the conclusion of the program, participants received a Tennessee Department of Health Certificate of Completion, which enables them to administer intranasal and intramuscular Naloxone.

For immediate help for anyone suffering from a substance disorder, call Tennessee REDLINE at 1-800-889-9789.

Mason can be reached through his email at StephenOgMason@gmail.com or by calling 931-636-0147.

Crews’ email is Josh.Crews.67@gmail.com, and his phone number is 256-606-6143.

Burnette may be contacted by email at allen.b.burnette@gmail.com.